Tornadoes · United States · Oklahoma · 2008

EF0 tornado, Tonkawa, Oklahoma, September 12, 2008

This EF0 tornado ran 0.3 miles across Kay County on September 12, 2008, touching down at 3:05 AM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 12, 2008
Touchdown
3:05 AM CDT (08:05 UTC)
Path length
0.3 miles (0.5 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Kay County
Touchdown point
36.680, -97.292
Lift-off point
36.680, -97.292
Record number
0809120205-01

What the Weather Service recorded

A prolonged area of southwest flow developed over much of Oklahoma during the period from the 10th through the 12th. Numerous disturbances moving through the flow allowed for widespread showers and thunderstorms to develop and move northeast over the area. Also, moisture associated with remnant Tropical Storm Lowell moved over western and northern Oklahoma. Although winds at most locations were nearly calm during the event, enough wind shear was in place for very small, short-lived circulations to develop. Two areas of damage were reported with brief tornadoes, one near the Clinton airport in Custer county, and the other in Tonkawa in Kay county. The damage was relatively minor, with tree and roof damage reported. Several chickens were killed when their chicken coop was destroyed. Monetary damages were estimated.

A brief tornado developed on the east side of Tonkawa. The most significant damage occurred to an open air carport that was destroyed and thrown 200 yards from the residence it was attached to. Other minor damage was reported to trees and a couple of roofs. Monetary damages were unavailable.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
19:21 UTC03:15 UTCFlood WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Sep 11, 8:56 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Sep 11, 8:56 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT THU SEP 11 2008

.UPDATE...
LARGE AREA OF RAIN... HEAVY AT TIMES... WILL CONT
ACROSS PARTS OF NORTHERN AND WESTERN OK OVERNIGHT. SOME FLOODING
MAY OCCUR WITH THE HEAVY RAIN AND DUE TO THE EXTENDED PERIOD OF
RAINFALL. HAVE LOWERED POPS IN SE THIRD TO HALF OF FA DUE TO THE
RAIN SHIFTING INTO NW SECTIONS. CLOUDS HAVE DECREASED IN SOUTHEAST
PORTIONS OF FA SO HAVE ADJUSTED SKY COVER. MADE ADJUSTMENTS TO
HOURLY GRIDS. WILL SEND UPDATES SHORTLY.

MAXWELL

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT THU SEP 11 2008/

DISCUSSION...VERY LITTLE CHANGE IN THINKING FROM ONE FORECAST SHIFT
TO THE NEXT. MODELS HAVE BEEN DIALED IN ON THE WESTERN U.S. TROUGH
AND ASSOCIATED FRONT FOR SOME TIME NOW. WE HAVE ALREADY SEEN A BROAD
AREA OF MODERATE TO HEAVY RAIN AFFECTING OUR WESTERN AND NORTHERN
ZONES...AND EXPECT THIS TO CONTINUE. MORE LIGHTNING STRIKES NOW
SHOWING UP OUT IN WEST TEXAS...AND THERE IS CONCERN THAT THE
RAINFALL INTENSITY COULD INCREASE LATE TONIGHT INTO FRIDAY...AS
STRONGER DEEP LAYER LIFT INTERACTS WITH THE COLD FRONT DROPPING INTO
NORTHWEST OKLAHOMA. THE AXIS OF HEAVIEST RAIN LOOKS TO REMAIN TIED
TO LIFT IN THE 700-500 MB LAYER...AND THIS AXIS IS NOT FORECAST TO
CHANGE APPRECIABLY THROUGH SATURDAY MORNING. THE RESULT COULD BE A
SLOWLY WORSENING SITUATION THAT EVENTUALLY LEADS TO VERY SIGNIFICANT
FLOODING. THE GREATEST CONCERN IS GENERALLY NORTH OF A LINE FROM
ALTUS TO KINGFISHER TO STILLWATER.

FARTHER SOUTH...A LOOSELY DEFINED WARM FRONT WAS APPROACHING
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON...LEADING
TO A THINNING OF CLOUDS AS THE MID LEVEL MOISTURE PLUME LIFTS
NORTHWARD. THE RESULT WILL BE WARMER AND MORE SHOWERY WEATHER IN
THOSE REGION...WITH LOWER RAIN TOTALS THROUGH SATURDAY...BUT STILL
THE POTENTIAL FOR LOCAL DOWNPOURS.

EARLY SATURDAY...MID LEVEL LIFT COMES TO A MINIMUM FOR A SHORT
TIME...BUT LIFT SHOULD INCREASE WITH THE RAPID APPROACH OF HURRICANE
IKE. ALTHOUGH THE CENTER OF IKE IS MORE LIKELY TO TRACK THROUGH
SOUTHEAST OKLAHOMA INTO ARKANSAS...IT IS A LARGE STORM THAT WILL
SPREAD MOISTURE NORTH AND WEST OF THE CENTER...WHERE IT CAN INTERACT
WITH THE COLD FRONT. ADDITIONALLY...A TRACK FARTHER TO THE WEST IS
STILL IN THE REALM OF POSSIBILITY...ESPECIALLY IF IKE STRENGTHENS TO
THE POINT WHERE IT WOULD HAVE A GREATER INFLUENCE ON THE STEERING
ENVIRONMENT. GIVEN THE ONGOING UNCERTAINTIES...WE WILL CONTINUE THE
ENTIRE FLOOD WATCH THROUGH SUNDAY.

NO CHANGES MADE BEYOND SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  85  69  81 /  60  40  30  60
HOBART OK         70  86  70  80 /  90  60  40  60
WICHITA FALLS TX  72  90  71  82 /  20  30  20  70
GAGE OK           65  78  63  77 / 100  80  60  50
PONCA CITY OK     69  84  70  80 /  90  60  50  60
DURANT OK         73  87  73  85 /  20  10  20  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ004>048-050>052.

TX...FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

25/09
Hazardous weather outlook, Sep 11, 11:57 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT THU SEP 11 2008

OKZ004>048-050>052-TXZ083>090-121200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
RAIN AND A FEW EMBEDDED THUNDERSTORMS ARE LIKELY. THE THREAT FOR
FLOODING WILL INCREASE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A STATIONARY FRONT WAS DRAPED ACROSS CENTRAL AND NORTHEAST TEXAS...
WITH GULF MOISTURE FLOWING NORTHWARD OVER THE FRONT. A JET STREAM
ALIGNED FROM THE BAJA PENINSULA TOWARD THE PLAINS...WILL PROVIDE A
FOCUS FOR CONTINUAL RAIN THROUGH TONIGHT...AFFECTING MAINLY FAR
WESTERN NORTH TEXAS UP THROUGH WESTERN AND NORTHERN OKLAHOMA.
INSTABILITY WILL BE MINIMAL...WITH VERY LITTLE POTENTIAL FOR
LIGHTNING. RAINFALL...HOWEVER...WILL BE QUITE HEAVY AT TIMES...AS
TROPICAL MOISTURE STREAMS IN FROM THE EASTERN PACIFIC OCEAN. THE
THREAT FOR FLOODING IS EXPECTED TO INCREASE...INITIALLY ON SMALL
CREEKS AND STREAMS...AND IN POORLY DRAINED OR LOW LYING AREAS.
EVENTUALLY...MAIN STEM RIVER FLOODING MAY OCCUR. THE GREATEST
CONCERN IS GENERALLY NORTH OF A LINE FROM CROWELL AND VERNON TEXAS
TO OKLAHOMA CITY AND STILLWATER. STEADY RAIN IS EXPECTED NORTH OF
THIS LINE...WITH ACCUMULATIONS OF AT LEAST 2 TO 4 INCHES BY FRIDAY
MORNING. AREAS FARTHER SOUTH WILL SEE INTERMITTENT SHOWERS AND LOWER
RAIN TOTALS. IF ANY THUNDERSTORMS OCCUR...THEY WOULD MOST LIKELY
AFFECT WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA DURING THE
AFTERNOON AND EVENING. A FEW STRONG WIND GUSTS AND TORRENTIAL
DOWNPOURS ARE POSSIBLE...BUT A LACK OF INSTABILITY WILL KEEP THE
CHANCE FOR SEVERE WEATHER VERY LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.

OTHER HAZARDOUS WEATHER...
FLOODING REMAINS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
RAIN AND EMBEDDED THUNDERSTORMS ARE LIKELY IN PARTS OF THE REGION
THROUGH SUNDAY. DUE TO LIMITED INSTABILITY...NO ORGANIZED SEVERE
WEATHER IS EXPECTED.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND FLOODING COULD BE FURTHER ENHANCED IN WESTERN AND
NORTHERN OKLAHOMA WHEN A SLOW MOVING COLD FRONT ARRIVES ON FRIDAY.
THE FRONT...AND ASSOCIATED HEAVY RAIN IS FORECAST TO INCH TOWARD
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS LATE
SATURDAY. THE FRONT WILL COMBINE WITH THE REMNANTS OF HURRICANE IKE
TO KEEP FLOODING RAINS IN THE FORECAST THROUGH SUNDAY. IF YOU LIVE
IN OR NEAR AN AREA THAT IS PRONE TO FLOODING...YOU ARE ENCOURAGED TO
STAY ABREAST OF THE LATEST FORECASTS AND BE PREPARED TO TAKE
NECESSARY STEPS TO MINIMIZE FLOODING IMPACTS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

BURKE

In the hours before

Local storm report, Sep 12, 12:09 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1209 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      1 S TALOGA              36.03N 98.96W
09/11/2008                   DEWEY              OK   LAW ENFORCEMENT

            HWY 183. WATER OVER HWY MAKING ROAD IMPASSIBLE

1150 PM     FLASH FLOOD      CHESTER                 36.22N 98.92W
09/11/2008                   MAJOR              OK   LAW ENFORCEMENT

            NEAR HWYS 281/60. ROADWAY FLOODED, DEBRIS IN ROADWAY.

&&

DW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 00:00Z

8.1 hours before the tornado, 18 km from the path. September 12, 2008.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 264 joules per kilogram, CIN -7, lifted condensation level 636 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 90 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
533 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Lamont, OK (KLMN), 12:00Z

3.9 hours after it, 18 km from the path. September 12, 2008.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 481 joules per kilogram, CIN -40, lifted condensation level 788 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 174 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
671 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Ponca City Municipal (PNC), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
06:29 UTC73.471.6100° 10 kt1012.9-RA BR
06:53 UTC7372100° 11 kt1012.5-RA BR
07:08 UTC73.471.6120° 10 kt1012.5VCTS RA BR
07:18 UTC73.471.6140° 8 kt1012.5VCTS RA BR
07:29 UTC73.471.6120° 13 kt171012.2VCTS +RA BR
07:35 UTC71.669.8 5 kt1011.5+RA BR
07:44 UTC71.669.8 5 kt151012.2RA BR
07:51 UTC73.469.8 5 kt1011.9VCTS RA
07:53 UTC7370 6 kt1011.9VCTS RA
08:00 UTC73.471.6110° 5 kt1011.9RA
08:17 UTC73.471.6100° 10 kt1011.5-TSRA
08:33 UTC73.471.6110° 11 kt1011.5-TSRA
08:48 UTC73.471.6120° 10 kt1011.5-RA
08:53 UTC7472120° 10 kt1011.5-RA
09:07 UTC73.471.6120° 11 kt1011.2-RA
09:53 UTC7472110° 9 kt1011.2-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Vance AFB radar (KVNX), 75 km away, was scanning. The volume nearest the touchdown began at 08:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
07:30 UTCTSTM WND DMGTonkawaKay, OKTEN HOMES SUSTAINED MINOR ROOF DAMAGE, MAINLY SHINGLES BEING REMOVED. A CARPORT ATTACHED TO ONE OF THE HOUSES WAS DESTROYED. FOUR BRADFORD PEAR TREES WERE ALSO UPROOTED. THE DAMAGE OCCURRED ON THE EAST SIDE OF TONKAWA.
09:45 UTCFLASH FLOODMedfordGrant, OKUS 81 IS CLOSED BETWEEN MEDFORD ADN POND CREEK DUE TO WATER OVER THE ROADWAY.
10:05 UTCFLASH FLOOD3 W MedfordGrant, OKSTATE HWY 11 IS CLOSED DUE TO WATER OVER THE ROADWAY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of September 12, 2008

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 126:30 AM CDTEF0Saint Landry Parish, LA0.310
September 124:25 PM CDTEF2Evangeline Parish, LA3.420$200,000
September 124:33 PM CDTEF0Douglas, KS0.120
September 124:41 PM CDTEF0Vermilion Parish, LA0.310
September 124:51 PM CDTEF1Douglas, KS0.650
September 125:06 PM CDTEF0Vernon Parish, LA0.710
September 125:10 PM CDTEF0Vernon Parish, LA0.710
September 125:10 PM CDTEF0Johnson, KS0.025
September 125:13 PM CDTEF0Johnson, KS0.125
September 125:25 PM CDTEF0Johnson, KS0.125$8,000
September 125:29 PM CDTEF0Wyandotte, KS0.225
September 125:44 PM CDTEF0Pettis, MO0.125$5,000
September 125:53 PM CDTEF0Johnson, KS0.125
September 126:36 PM CDTEF0Jackson, MO0.025$6,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.